Alert archive / Virginia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 18, NWS Morristown, TN

May 1, 2016Wise County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at May 1, 2016, 7:55 PM EDT for Wise County, Virginia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2016, 7:55 PM EDT (23:55 UTC)
Expired
May 1, 2016, 8:30 PM EDT
In force
35 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Wise County, VA

The radar

The Jackson,KY radar (KJKL), 80 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.9 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2016-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2016-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 326 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
511 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
326 m²/s²
0-3 km storm-relative helicity
461 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

967 
WUUS54 KMRX 012355
SVRMRX
VAC195-020030-
/O.NEW.KMRX.SV.W.0018.160501T2355Z-160502T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
755 PM EDT SUN MAY 1 2016

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL WISE COUNTY IN SOUTHWESTERN VIRGINIA...

* UNTIL 830 PM EDT

* AT 755 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 16 MILES NORTH OF
  WISE...MOVING EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  POUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3713 8255 3706 8250 3713 8270 3714 8268
      3713 8268 3714 8267 3715 8265 3715 8264
      3720 8255
TIME...MOT...LOC 2355Z 290DEG 25KT 3720 8269 

HAIL...1.00IN
WIND...60MPH
 
$$

DGS
1 follow-up statement
804 
WWUS54 KMRX 020020
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
820 PM EDT SUN MAY 1 2016

VAC195-020030-
/O.EXP.KMRX.SV.W.0018.000000T0000Z-160502T0030Z/
WISE VA-
820 PM EDT SUN MAY 1 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL WISE COUNTY WILL
EXPIRE AT 830 PM EDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3713 8255 3706 8250 3713 8270 3714 8268
      3713 8268 3714 8267 3715 8265 3715 8264
      3720 8255
TIME...MOT...LOC 0019Z 290DEG 25KT 3720 8269 

$$

DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:51 PM EDT, 5 hours 4 minutes earlier.

Area forecast discussion, May 1, 2:51 PM EDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
251 PM EDT SUN MAY 1 2016

.SHORT TERM...TONIGHT AND MONDAY...MOIST SOUTHWESTERLY FLOW
PERSISTS OVER THE AREA FOR AT LEAST THE NEXT 24 HOURS. SHOWERS AND
THUNDERSTORMS FIRING ACROSS W TN THIS AFTERNOON NEAR A FRONTAL
BOUNDARY. SHOULD SEE SLOW EASTWARD MOVEMENT OVERNIGHT OF THE FRONT
AND A FEW SHOWERS WITH ISOLATED THUNDER POSSIBLE FOR E TN...SW
VA AND SW NC. MOST OF THE SHOWER ACTIVITY FROM THIS AFTERNOON WILL
WANE IN THE LATE NIGHT HOURS. THE BULK OF RAINFALL FOR THE AREA
WILL OCCUR MONDAY.

TOMORROW THE FRONT WILL MEANDER INTO THE FORECAST AREA COMBINED
WITH ABUNDANT MOISTURE AND INSTABILITY COULD PRODUCE SOME HEAVY
RAINFALL. WE NEED THE RAINFALL JUST NOT ALL AT ONCE. PW VALUES FOR
MONDAY WILL BE ABOVE 1 INCH TO NEAR 1.5 INCHES. DO NOT EXPECT ANY
RIVER FLOODING ISSUES BUT THERE COULD BE A FEW ROADWAYS IMPACTED BY
HEAVIER DOWNPOURS DURING THE DAY MONDAY.

.LONG TERM...MONDAY NIGHT THROUGH SUNDAY... ANOTHER EVENING OF
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MONDAY NIGHT AS A
SHORTWAVE MOVES THROUGH THE AREA WHILE A FRONTAL BOUNDARY IS
SITUATED NEAR US. RIGHT NOW MODELS ARE INDICATING THAT SOME PLACES
WILL HAVE AROUND 1000 J/KG OF CAPE TO WORK WITH (WITH HIGHER
AMOUNTS FURTHER TO THE SOUTH) AND SOME INCREASING SHEAR AS THE
EVENING PROGRESSES. THE LARGE SCALE ASCENT AND HEATING, HOWEVER,
LOOK RELATIVELY WEAK WHICH WILL LIKELY HINDER THE POTENTIAL FOR
WIDESPREAD THUNDERSTORM DEVELOPMENT. WITH THAT BEING SAID...ANY
STORMS THAT DO FORM IN OUR AREA COULD BE STRONG TO SEVERE WITH HAIL
AND WIND BEING THE MAIN THREATS IN THE STRONGEST STORMS.

THE FRONTAL BOUNDARY MOVES OFF TO OUR EAST AND TAKES WITH IT MOST OF
THE RAIN CHANCES. WE WILL CONTINUE TO SEE SOME LINGERING RAINFALL
CHANCES BEHIND THIS SYSTEM, BUT THE WILL BE MORE SPORADIC WITH
LIGHTER RAINFALL AMOUNTS. TEMPERATURES WILL DROP BEHIND THIS FIRST
FRONT AND BE BELOW NORMAL STARTING TUESDAY AND REMAIN BELOW NORMAL
THROUGH THE REMAINDER OF THE WORK WEEK. MODELS ARE COMING INTO
BETTER AGREEMENT WITH OUR NEXT SYSTEM...THEY GENERALLY DEPICT A
SECOND COLD FRONT MOVING THROUGH WEDNESDAY/THURSDAY AND AN UPPER
LEVEL LOW MOVING IN FROM THE GREAT LAKES TOWARDS THE SOUTHEAST AND
OFF INTO THE ATLANTIC BEFORE HEADING BACK NORTH. ANOTHER ROUND OF
PRECIPITATION LOOKS LIKELY WITH THIS SECONDARY FRONT, BUT CURRENT
MODEL OUTPUT SUGGEST THAT MOISTURE WILL MUCH MORE LIMITED LEADING TO
ONLY CHANCE RAINFALL AND LIGHTER QPF AMOUNTS. BEHIND THIS SECONDARY
FRONT TEMPERATURES WILL CONTINUE TO FALL WITH WEDNESDAY NIGHT
THROUGH THURSDAY NIGHTED SLATED TO BE THE COLDEST TEMPERATURES OF
THIS FORECAST. WITH THE VERY COLD TEMPERATURES AND MOISTURE ALONG
THE FRONT, WE CAN'T RULE OUT THE SMALL CHANCE TO SEE SOME VERY LIGHT
SNOW IN THE TOPS OF THE MOUNTAINS WEDNESDAY NIGHT/THURSDAY NIGHT...
WILL LEAVE MENTION OF IT OUT OF THE FORECAST FOR NOW AS
PRECIPITATION CHANCES ARE PRETTY LOW AND TEMPERATURES ARE ONLY
FLIRTING WITH BELOW FREEZING.

AFTER THE FRONT HAS MOVED THROUGH AND THE UPPER LEVEL LOW HAS MOVED
OFF TO OUR EAST A RIDGE WILL MOVE IN FROM THE WEST ALLOWING US TO
QUICKLY WARM UP. CURRENT FORECAST HAS THE AREA GETTING BACK TO
AROUND NORMAL TEMPERATURES ON SATURDAY AND MANY PLACES REACHING 80
DEGREES BY SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             63  78  60  72 /  50  80  70  30
KNOXVILLE MCGHEE TYSON AIRPORT, TN  63  75  58  71 /  50  70  70  40
OAK RIDGE, TN                       63  74  59  70 /  50  80  60  30
TRI CITIES AIRPORT, TN              59  74  57  70 /  50  70  70  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

AC/ABM
Hazardous weather outlook, May 1, 3:04 PM EDT, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
304 PM EDT SUN MAY 1 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-021915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
304 PM EDT SUN MAY 1 2016 /204 PM CDT SUN MAY 1 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A FEW ISOLATED STRONG STORMS COULD PRODUCE STRONG GUSTY
WINDS...FREQUENT LIGHTNING...HEAVY RAIN...AND SMALL HAIL THIS
AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

...STRONG THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL IS EXPECTED
MONDAY...ESPECIALLY DURING THE AFTERNOON AND EVENING...

SOME STORMS ON MONDAY AFTERNOON COULD BE STRONG PRODUCING GUSTY
WINDS...SOME HAIL...FREQUENT LIGHTNING...AND HEAVY RAINS.
LOCALIZED FLASH FLOODING WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MONDAY AFTERNOON AND EVENING.

In the hours before

Special weather statement, May 1, 3:04 PM EDT, 4 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
304 PM EDT SUN MAY 1 2016

TNZ100>102-011945-
BRADLEY TN-WEST POLK TN-EAST POLK TN-
304 PM EDT SUN MAY 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN POLK AND SOUTHEASTERN
BRADLEY COUNTIES UNTIL 345 PM EDT...

AT 303 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WILDWOOD LAKE...OR 7 MILES SOUTH OF CLEVELAND...MOVING EAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLEVELAND...BENTON...EAST CLEVELAND...WILDWOOD LAKE...SOUTH CLEVELAND...
PARKSVILLE...BIG FROG MOUNTAIN...GAP SPRINGS...CONASAUGA AND WATERVILLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3499 8489 3514 8493 3525 8465 3499 8450
TIME...MOT...LOC 1903Z 258DEG 22KT 3507 8482

JW
Special weather statement, May 1, 3:39 PM EDT, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
339 PM EDT SUN MAY 1 2016

TNZ085-101-102-012030-
WEST POLK TN-EAST POLK TN-MCMINN TN-
339 PM EDT SUN MAY 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR POLK AND SOUTHEASTERN MCMINN
COUNTIES UNTIL 430 PM EDT...

AT 339 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BENTON...MOVING NORTHEAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BENTON...ETOWAH...TURTLETOWN...DENTVILLE...PARKSVILLE...RELIANCE AND
ARCHVILLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3514 8472 3517 8470 3523 8470 3523 8471
      3537 8445 3533 8442 3532 8445 3529 8450
      3524 8437 3512 8430 3507 8431 3500 8470
TIME...MOT...LOC 1939Z 237DEG 18KT 3515 8460

JW
Special weather statement, May 1, 7:45 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
745 PM EDT SUN MAY 1 2016

TNZ071-020030-
NW BLOUNT TN-
745 PM EDT SUN MAY 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BLOUNT COUNTY UNTIL 830
PM EDT...

AT 745 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHWEST OF MARYVILLE...MOVING NORTHEAST AT 40 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MARYVILLE...ALCOA...LOUISVILLE...ROCKFORD...EAGLETON VILLAGE...
FRIENDSVILLE...WILDWOOD...WALLAND...CLOVER HILL AND SEYMOUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3559 8411 3558 8413 3559 8417 3561 8418
      3563 8415 3566 8413 3569 8416 3574 8417
      3586 8392 3585 8391 3584 8385 3588 8381
      3588 8378 3586 8378 3581 8374 3580 8375
      3573 8372 3571 8369 3556 8409
TIME...MOT...LOC 2345Z 241DEG 36KT 3566 8410

DGS

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 7:34 AM EDTSpecial Weather StatementMRXRussell26 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.